Display Mode:

    Main content

    Health Information

    Drug-Induced Lupus

    Drug-Induced Lupus

    Skip to the navigation

    Topic Overview

    Certain medicines can cause temporary symptoms and signs of lupus . The symptoms go away when you stop taking the medicine, typically within a few weeks. Symptoms are usually milder than in typical lupus, and the kidneys and central nervous system are rarely affected.

    Some children who take medicines to prevent seizures develop a condition similar to drug-induced lupus seen in adults. Symptoms go away when the child stops taking the medicine.

    Medicines that may play a role in inducing lupus include:

    • Antiarrhythmics such as procainamide.
    • Antibiotics such as isoniazid and minocycline.
    • Anticonvulsants such as carbamazepine.
    • Antihyperlipidemics such as lovastatin and simvastatin.
    • Antihypertensives such as hydralazine.
    • Anti-inflammatories such as sulfasalazine.
    • Antipsychotics such as chlorpromazine.
    • Biologics such as interferon and tumor necrosis factor (TNF) inhibitors.
    • Diuretics such as hydrochlorothiazide.

    These and other medicines may induce symptoms of lupus in some individuals. But the symptoms are not permanent. They will eventually disappear after you stop taking the medicine.

    Even if you have lupus, your doctor may prescribe these medicines to treat other conditions. There is no evidence that drugs that cause drug-induced lupus cause lupus flares.

    If you suspect that a medicine is triggering lupus symptom flares, talk with your health doctor about changing your medicine.


    Other Works Consulted

    • Crow MK (2013). Etiology and pathogenesis of systemic lupus erythematosus. In GS Firestein et al., eds., Kelley's Textbook of Rheumatology, 9th ed., vol. 2, pp. 1269-1282. Philadelphia: Saunders.
    • Hahn BH (2015). Systemic lupus erythematosus. In DL Kasper et al., eds., Harrison's Principles of Internal Medicine, 19th ed., vol. 2, pp. 2124-2134. New York: McGraw-Hill Education.


    ByHealthwise Staff
    Primary Medical Reviewer Anne C. Poinier, MD - Internal Medicine
    E. Gregory Thompson, MD - Internal Medicine
    Martin J. Gabica, MD - Family Medicine
    Specialist Medical Reviewer Nancy Ann Shadick, MD, MPH - Internal Medicine, Rheumatology

    Current as ofApril 19, 2016

    This information does not replace the advice of a doctor. Healthwise, Incorporated, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Learn how we develop our content.

    © 1995-2016 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.